Alert archive / California / Frost Advisories in 2022

Frost Advisory 24, NWS Eureka, CA

April 22, 2022Humboldt County, Lake County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 22, 2022, 2:43 PM PDT for Humboldt County, Lake County, Mendocino County, California. It took effect at Apr 23, 2022, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2022, 2:43 PM PDT (21:43 UTC)
In effect from
Apr 23, 2022, 1:00 AM PDT
Expired
Apr 23, 2022, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 115 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS76 KEKA 222143
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
243 PM PDT Fri Apr 22 2022

CAZ107-108-230545-
/O.UPG.KEKA.FZ.A.0007.220423T0900Z-220423T1600Z/
/O.NEW.KEKA.FZ.W.0016.220423T0800Z-220423T1600Z/
Northern Trinity-Southern Trinity-
243 PM PDT Fri Apr 22 2022

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Northern Trinity and Southern Trinity Counties.

* WHEN...From 1 AM to 9 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ106-110-111-114-230545-
/O.UPG.KEKA.FZ.A.0007.220423T0900Z-220423T1600Z/
/O.NEW.KEKA.FR.Y.0024.220423T0800Z-220423T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
243 PM PDT Fri Apr 22 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Southern Humboldt Interior, Northwestern Mendocino 
  Interior, Northeastern Mendocino Interior and Northern Lake 
  Counties.

* WHEN...From 1 AM to 9 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
417 
WWUS76 KEKA 230533
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1033 PM PDT Fri Apr 22 2022

CAZ107-108-231600-
/O.CON.KEKA.FZ.W.0016.220423T0800Z-220423T1600Z/
Northern Trinity-Southern Trinity-
1033 PM PDT Fri Apr 22 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Southern Trinity and Northern Trinity Counties.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ106-110-111-114-231600-
/O.CON.KEKA.FR.Y.0024.220423T0800Z-220423T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
1033 PM PDT Fri Apr 22 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SATURDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Southern Humboldt Interior and Northern 
  Lake Counties.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
674 
WWUS76 KEKA 231020
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
320 AM PDT Sat Apr 23 2022

CAZ107-108-231600-
/O.CON.KEKA.FZ.W.0016.000000T0000Z-220423T1600Z/
Northern Trinity-Southern Trinity-
320 AM PDT Sat Apr 23 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southern Trinity and Northern Trinity Counties.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ106-110-111-114-231600-
/O.CON.KEKA.FR.Y.0024.000000T0000Z-220423T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
320 AM PDT Sat Apr 23 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior, Southern Humboldt Interior and Northern 
  Lake Counties.

* WHEN...Until 9 AM PDT Saturday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
570 
WWUS76 KEKA 231546
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
846 AM PDT Sat Apr 23 2022

CAZ107-108-231700-
/O.EXP.KEKA.FZ.W.0016.000000T0000Z-220423T1600Z/
Northern Trinity-Southern Trinity-
846 AM PDT Sat Apr 23 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

CAZ106-110-111-114-231700-
/O.EXP.KEKA.FR.Y.0024.000000T0000Z-220423T1600Z/
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
846 AM PDT Sat Apr 23 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 22, 4:34 AM PDT, 10 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 4:34 AM PDT, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
434 AM PDT Fri Apr 22 2022

.SYNOPSIS...Showers will generally come to an end this morning
with some showers developing again over the mountains this
afternoon. Warmer and dry conditions are expected for the
weekend. Next week there is the possibility of some light rain
Tuesday and Thursday.

&&

.DISCUSSION...The upper level trough that has been off the west
coast has started to move east and is nearly overhead this
morning. There is a line of lingering light showers from about
Kneeland down through western Mendocino county. There are also
some very small showers behind the line. These are generally expected
to come to an end by mid morning. This, along with the cloud
cover has kept temperatures warmer than expected over much of the
area. Have left the frost advisory out for Trinity county, but
cancelled it elsewhere. This afternoon the daytime heating and
cool air aloft will bring the potential for additional showers in
the inland areas mainly over the higher terrain. These are
expected to come to an end around sundown.

Tonight there is the potential for freezing temperatures in
portions of the interior so have issued a freeze watch. These
locations are most likely to see freezing temperatures, but there
is the potential for valley low clouds and fog to develop and keep
temperatures warmer than expected. Areas outside the freeze watch
could see less cloud cover and freezing temperatures, this will
need to be watched as it gets closer.

High pressure starts to build into the area for the weekend
bringing seasonable temperatures and dry conditions. Overnight
lows will be chilly with frost likely in some areas. Monday
increasing clouds are expected as a weak system moves by to the
north, however most of the ensembles keep the precip out of the
area.

Tuesday through Thursday a weak system or two may bring some light
precip to the area. Current ensemble guidance shows the best
chances for rain mainly north of Mendocino on Tuesday and
Thursday, but at least a few ensemble members show there is the
potential for rain each day. MKK

&&

.AVIATION...Conditions should remain VFR today as a large- scale
low exits to the southeast. Winds will be light and variable this
morning then turn to light northwest this evening and tonight.
Hires model guidance is indicating stratus may return to the
Redwood coast late this evening and tonight, possibly impacting
flying conditions at KACV and KCEC early Saturday morning.

&&

.MARINE...Wind remain light and variable this morning as a large-
scale low exits to the southeast. Light northerlies look to return
this afternoon and persist through this weekend and much of next
week, strongest south of Cape Mendocino.

A large west swell has quickly filled in and peaked overnight, with
current buoy obs holding around 14 to 15 ft at 16 seconds from 280
deg. This swell should dominate while it decays over the next few
days. Another low is currently speeding across the NEPAC in the same
region as the current swell's fetch, sending us another NW swell
late this weekend and early next week.

/TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ107-108.

     Freeze Watch from late tonight through Saturday morning for
     CAZ106>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Saturday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 22, 3:50 AM PDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
350 AM PDT Fri Apr 22 2022

CAZ101>105-109-112-113-115-231100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
350 AM PDT Fri Apr 22 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-110-111-114-231100-
Southern Humboldt Interior-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
350 AM PDT Fri Apr 22 2022

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-231100-
Northern Trinity-Southern Trinity-
350 AM PDT Fri Apr 22 2022

...FROST ADVISORY IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.
A Freeze Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Freeze Watch is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 3:24 AM PDTFreeze WatchEKAHumboldt, Lake, Mendocino, Trinity11 hr
Apr 22, 2:43 PM PDTFreeze WarningEKATrinity18 hr

Nearby

Frost Advisories in California, 2022Every frost advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.